Arizona, 2011Flash Flooding and Damaging Wind in Arizona, July 11, 2011
July 11, 2011 · NWS TWC · 3 events in 2 counties and zones
Deep moisture and an upper level disturbance resulted in thunderstorms that produced very heavy rainfall and strong winds in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $131,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and an upper level disturbance resulted in thunderstorms that produced very heavy rainfall and strong winds in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST MON JUL 11 2011
.SYNOPSIS...DRIER AIR WILL START TO MOVE IN FROM THE WEST TUESDAY
LOWERING THUNDERSTORM CHANCES FROM TUCSON WESTWARD. THIS DRIER AIR
WILL SHUNT THE MOISTURE PLUME FARTHER EAST WEDNESDAY THROUGH
SATURDAY WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CONFINED
TO GRAHAM...GREENLEE AND COCHISE COUNTIES. MOISTURE WILL MOVE BACK
INTO THE REGION FOR AN UPSWING IN THUNDERSTORM ACTIVITY EARLY
NEXT WEEK.
&&
.DISCUSSION...EXTENSIVE CLOUD COVER THIS MORNING AND EARLY THIS
AFTERNOON HAD LIMITED THE AMOUNT OF SURFACE HEATING NEEDED FOR MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. AS OF 2 PM
MST...RADAR SHOWED MOST OF THE THUNDERSTORMS AND SHOWERS ACROSS
GRAHAM COUNTY NORTHWARD TO THE WHITE MOUNTAINS. THIS AREA SHOULD BE
THE MAIN FOCUS THROUGH EARLY THIS EVENING WITH LOCALLY HEAVY
RAINFALL BEING THE CONCERN. THUS...WILL KEEP THE FLASH FLOOD WATCH
IN EFFECT THROUGH 8 PM MST FOR THE UPPER GILA RIVER VALLEY AND WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. OTHERWISE...WILL TRIM
BACK PRECIPITATION CHANCES A BIT IN THE AFTERNOON FORECAST PACKAGE
FOR AREAS AROUND TUCSON WESTWARD FOR THIS EVENING.
MODELS WERE IN GOOD AGREEMENT WITH SHIFTING THE DEEPER MOISTURE EAST
OF THE AREA TUESDAY INTO AT LEAST SATURDAY AS A TROUGH OF LOW
PRESSURE DEEPENS TO OUR WEST. AS A RESULT...SHOULD SEE LIMITED
THUNDERSTORM ACTIVITY THE REST OF THIS WEEK WITH THE BEST CHANCES
REMAINING ALONG THE ARIZONA AND NEW MEXICO STATE LINE AND IN THE
MOUNTAINS. A DRIER AIRMASS IN PLACE WILL RESULT IN A GRADUAL WARMUP
IN DAYTIME TEMPERATURES WITH READINGS PEAKING THIS WEEKEND. MEDIUM
RANGE MODELS INDICATED THAT THE MOISTURE WILL MOVE BACK INTO THE
REGION EARLY NEXT WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED OVER
THE CENTRAL PLAINS. THIS SHOULD LEAD TO AN UPSWING IN THUNDERSTORM
ACTIVITY EARLY NEXT WEEK.
&&
.AVIATION...CLOUD BASES MOSTLY BKN 9 TO 12 KFT WITH SURFACE WINDS 10
KNOTS OR LESS...EXCEPT NEAR THUNDERSTORMS WHERE WINDS CAN BE
VARIABLE AND GUSTY. ISOLATED TO SCATTERED TSRA THRU THIS EVENING
WITH CEILINGS NEAR 5 KFT. LESS THUNDERSTORM ACTIVITY ACROSS
SOUTHEAST ARIZONA TUESDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS CAN BE EXPECT THROUGH THIS EVENING. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STRONGER THUNDERSTORMS
THIS EVENING...ESPECIALLY IN THE WHITE MOUNTAINS. OTHERWISE...A
TROUGH OF LOW PRESSURE WILL NUDGE THE MOISTURE FARTHER EAST
BEGINNING TUESDAY RESULTING IN THE GREATEST THUNDERSTORM COVERAGE
BEING NUDGED TOWARDS THE NEW MEXICO BORDER THROUGH AT LEAST
SATURDAY. THEREAFTER...MOISTURE WILL MOVE BACK INTO THE REGION FOR
AN UPSWING IN THUNDERSTORM ACTIVITY EARLY NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 8 PM MST THIS EVENING FOR
AZZ509-510.
WEATHER.GOV/TUCSONHazardous weather outlook, Jul 11, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
400 AM MST MON JUL 11 2011
AZZ503>508-511>515-120600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
400 AM MST MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
WITH SOME LINGERING INTO THE EVENING HOURS. MAIN THREAT FROM
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS LIGHTNING
STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN. EVEN
MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES
COULD RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY. A SLIGHT INCREASE IN SHOWERS AND
THUNDERSTORMS WILL OCCUR NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-120600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
400 AM MST MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. MAIN
THREAT FROM THESE STORMS ARE STRONG GUSTY WINDS...WHICH MAY PRODUCE
AREAS OF BLOWING DUST...AND LOCALIZED HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
EXPECT A DISTINCT BREAK IN THE DAILY THUNDERSTORM ACTIVITY FOR THE
REST OF THE WEEK WITH A SLIGHT INCREASE LATE THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ509-510-120600-
UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
400 AM MST MON JUL 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MST THIS MORNING
THROUGH 8 PM MST THIS EVENING...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
WITH SOME LINGERING INTO THE EVENING HOURS. MAIN THREAT FROM
THUNDERSTORMS WILL BE FLASH FLOODING DUE TO HEAVY RAIN. EVEN
MODERATE PRECIPITATION OVER THE BURN AREAS OF THE WALLOW FIRE COULD
RESULT IN FLASH FLOODING. IN ADDITION...DAMAGING WIND GUSTS AND
DANGEROUS LIGHTNING STRIKES WILL OCCUR WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL DECREASE TUESDAY AND
ESPECIALLY WEDNESDAY WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED EACH DAY THROUGH NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Greenlee
- When
- July 11, 4:00 PM MST to 4:45 PM MST
- Where
- Greenlee County, 2.03 mi NW of Hannagan Meadow to 1.33 mi NNE of Hannagan Meadow
- Cause
- Heavy Rain / Burn Area
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.654, -109.350
Heavy rain fell over portions of the Wallow Fire burned White Mountains resulting in flash flooding near Hannagan Meadow. A mud slide from rapid runoff forced the closure of Highway 191 from mile marker 232 to 239.
Flash Flood, Cochise
- When
- July 11, 7:00 PM MST to 7:30 PM MST
- Where
- Cochise County, 10.62 mi ESE of Dos Cabezas to 8.88 mi WSW of Paradise
- Cause
- Heavy Rain / Burn Area
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 32.127, -109.446
Heavy rain occurred over the Horseshoe 2 burn scar area of the Chiricahua Mountains. The Horseshoe 2 BAER team reported three washouts on Pinery Road in the northern portions of the Chiricahua Mountains.
Thunderstorm Wind, Cochise
- When
- July 11, 7:25 PM MST to 7:35 PM MST
- Where
- Cochise County, 1.01 mi SW of Douglas Arpt to 0.67 mi NNW of Pirtleville
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.340, -109.512
Thunderstorm winds downed several power poles and lines in Douglas. A trained spotter measured a wind gust of 60 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329258, 329261, 329263.